Alert archive / Virginia / Flash Flood Watches in 2013

Flash Flood Watch 13, NWS Blacksburg, VA

July 27, 20137 counties in North Carolina; 12 counties in Virginia

NWS Blacksburg, VA issued this flash flood watch at Jul 27, 2013, 9:49 AM EDT for 7 counties in North Carolina; 12 counties in Virginia. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2013, 9:49 AM EDT (13:49 UTC)
Expired
Jul 28, 2013, 6:00 AM EDT
In force
20 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WGUS61 KRNK 271349
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 AM EDT SAT JUL 27 2013

...ADDITIONAL FLASH FLOODING LIKELY TODAY...

.BANDS OF HEAVY RAIN SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN
STEAMING NORTH INTO PARTS OF NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA THIS MORNING. OVER FOUR INCHES OF RAIN HAVE
FALLEN ALREADY IN SOME AREAS...WITH MANY LOCATIONS RECEIVING OVER
TWO INCHES. THERE ARE CURRENTLY IS FLASH FLOODING IN PROGRESS AND
WARNINGS IN EFFECT. SOME OF THESE WARNINGS MAY NEED TO BE
EXPANDED IN TIME AND LOCATION...AND ADDITIONAL WARNINGS NEEDED FOR
OTHER PARTS OF THE AREA. MOST OF THE HEAVY RAIN WILL FALL THROUGH
THE EARLY AFTERNOON.

NCZ001>004-018>020-VAZ009-012>017-032-272200-
/O.NEW.KRNK.FF.A.0013.130727T1349Z-130727T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
949 AM EDT SAT JUL 27 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF THE NORTHERN MOUNTAINS AND
  FOOTHILLS OF NORTH CAROLINA AND THE MOUNTAIN EMPIRE AND NEW
  RIVER VALLEY REGIONS OF SOUTHWEST VIRGINIA.

* UNTIL 6 PM EDT THIS EVENING

* TWO TO FOUR INCHES OF RAIN HAVE ALREADY PROMPTED SOME FLASH
  FLOODING...ADDITIONAL HEAVY RAIN WITH MORE FLASH FLOODING IS
  VERY LIKELY.

* FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DS
4 follow-up statements
140 
WGUS61 KRNK 271758
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SAT JUL 27 2013

...ADDITIONAL ISOLATED FLASH FLOODING IS STILL POSSIBLE...

.THE BULK OF THE HEAVIER SHOWERS AND STORMS HAVE EITHER WEAKENED
OR EXITED THE WATCH AREA. NOW THE GREATEST POTENTIAL FOR FLASH
FLOODING WILL BE WHERE FLASH FLOODING IS CURRENTLY ONGOING AND
WILL TAKE SOME TIME TO RECEDE...FROM RUNOFF THAT IS STILL POOLING
IN LOW LYING AREAS...OR FROM ISOLATED HEAVY RAIN PRODUCING
SHOWERS AND STORMS MAY MOVE INTO THE WATCH AREA FROM TENNEESEE
THIS AFTERNOON.

NCZ001>004-018>020-VAZ009-012>017-032-272200-
/O.CON.KRNK.FF.A.0013.000000T0000Z-130727T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
158 PM EDT SAT JUL 27 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... 
  ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN 
  SOUTHWEST VIRGINIA...CARROLL...FLOYD...GRAYSON...MONTGOMERY... 
  PATRICK...PULASKI...SMYTH AND WYTHE. 

* UNTIL 6 PM EDT THIS EVENING

* ISOLATED HEAVY RAIN PRODUCING SHOWERS AND STORMS MAY PRODUCE
  FLASH FLOODING...AND RUNOFF FROM EARLIER HEAVY RAIN MAY STILL
  PROMPT FLASH FLOODING.

* FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DS
232 
WGUS61 KRNK 272019
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SAT JUL 27 2013

...ADDITIONAL ISOLATED FLASH FLOODING IS STILL POSSIBLE...

.THE REGION IS CURRENTLY BETWEEN THE EXITING REGION OF HEAVY RAIN
THAT PROMPTED FLASH FLOODING EARLY AND ISOLATED HEAVY RAIN AND
STORMS THAT ARE APPROACHING FROM WEST VIRGINIA...KENTUCKY AND
TENNESSEE. FLASH FLOODING WILL BE POSSIBLE FROM THESE ISOLATED
SHOWERS AND STORMS THAT ARE APPROACHING THE REGION...ESPECIALLY
ANY THAT MOVE OVER AREAS THAT RECEIVED HEAVY RAIN TODAY. 

VAZ010-011-280400-
/O.EXB.KRNK.FF.A.0013.000000T0000Z-130728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND-GILES-
INCLUDING THE CITIES OF...BLAND...PEARISBURG
419 PM EDT SAT JUL 27 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTHWEST VIRGINIA...
   INCLUDING THE FOLLOWING AREAS...BLAND AND GILES. 

* UNTIL MIDNIGHT EDT TONIGHT

* ISOLATED HEAVY RAIN PRODUCING SHOWERS AND STORMS MAY PRODUCE
  FLASH FLOODING THIS EVENING.

* FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

NCZ001>004-018>020-VAZ009-012>017-032-280400-
/O.EXT.KRNK.FF.A.0013.000000T0000Z-130728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART
419 PM EDT SAT JUL 27 2013

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... 
  ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN 
  SOUTHWEST VIRGINIA...CARROLL...FLOYD...GRAYSON...MONTGOMERY... 
  PATRICK...PULASKI...SMYTH AND WYTHE. 

* UNTIL MIDNIGHT EDT TONIGHT

* ISOLATED HEAVY RAIN PRODUCING SHOWERS AND STORMS MAY PRODUCE
  FLASH FLOODING THIS EVENING. 

* FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
166 
WGUS61 KRNK 280356
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EDT SAT JUL 27 2013

...ADDITIONAL FLASH FLOODING IS STILL POSSIBLE INTO SUNDAY MORNING...

.AS A COLD FRONT APPROACHES FROM THE WEST...ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS THE REGION OVERNIGHT INTO
SUNDAY MORNING. ANY THUNDERSTORM WITH HEAVY RAIN COULD PRODUCE
FLASH FLOODING...IN AREAS WHICH RECEIVED HEAVY RAIN ON SATURDAY. 


NCZ004-VAZ009>014-017-032-280500-
/O.EXP.KRNK.FF.A.0013.000000T0000Z-130728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-PATRICK-
INCLUDING THE CITIES OF...DANBURY...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...FLOYD...STUART
1156 PM EDT SAT JUL 27 2013

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL NORTH
CAROLINA AND SOUTHWEST VIRGINIA WILL EXPIRE AT MIDNIGHT EDT
TONIGHT. THE HEAVIEST RAIN HAS ENDED FOR THE REGION. ADDITIONAL 
SHOWERS AND ISOLATED THUNDERSTORMS WILL FORM OVERNIGHT BUT
WIDESPREAD FLOODING IS NOT EXPECTED. 


$$

NCZ001>003-018>020-VAZ015-016-281000-
/O.EXT.KRNK.FF.A.0013.000000T0000Z-130728T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY...GALAX
1156 PM EDT SAT JUL 27 2013

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 AM EDT SUNDAY...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... 
  ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST 
  VIRGINIA...CARROLL AND GRAYSON. 

* UNTIL 6 AM EDT SUNDAY

* SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN PRODUCED ONE TO FOUR
  INCHES ACROSS PORTIONS OF THE AREA SATURDAY EVENING INTO
  SATURDAY NIGHT. WITH SHOWWERS AND ISOLATED THUNDERSTORMS
  REDEVELOPING OVERNIGHT...FLASH FLOODING WILL CONTINUE INTO
  SUNDAY MORNING.

* FLASH FLOODING WILL IMPACT CREEKS...STREAMS...AND SMALL RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
089 
WGUS61 KRNK 281010
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EDT SUN JUL 28 2013

...THREAT OF HEAVY RAIN DIMINISHING...

.A COLD FRONT WILL CROSS THROUGH THE AREA THIS MORNING ENDING THE
CHANCE OF SHOWERS AND THUNDERSTORMS. 

NCZ001>003-018>020-VAZ015-016-281115-
/O.EXP.KRNK.FF.A.0013.000000T0000Z-130728T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY...GALAX
610 AM EDT SUN JUL 28 2013

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND
SOUTHWEST VIRGINIA HAS EXPIRED. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH NOON TODAY. LOCALLY HEAVY RAIN
IS POSSIBLE BUT THE THREAT OF FLASH FLOODING HAS DIMINISHED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 7:44 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 7:44 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 AM EDT SAT JUL 27 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES INTO THE NORTHEAST UNITED STATED TODAY
WITH A COLD FRONT THAT WILL APPROACH THE AREA LATE TONIGHT. THE
FRONT WILL CROSS THROUGH THE MID ATLANTIC REGION ON SUNDAY. LARGE
HIGH PRESSURE WILL COVER MUCH OF THE EASTERN UNITED STATES ON
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 415 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED EARLY THIS
MORNING FROM THE NEW RIVER VALLEY INTO NORTHWEST NORTH CAROLINA.
EXPECT PRECIPITATION...MAINLY IN THE WESTERN COUNTY WARNING AREA
TO CONTINUE THIS MORNING...THEN THE SHORT WAVE SEEN ON THE WATER
VAPOR LOOP COMING THROUGH THE TENNESSEE VALLEY THAT IS ASSOCIATED
WITH PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL REACH THE FORECAST
AREA LATE THIS AFTERNOON. THIS WAVE WILL TAKE MOST OF THE NIGHT TO
CROSS THE FORECAST AREA. HAVE INCREASED PROBABILITY OF
PRECIPITATION IN THE SOUTHWEST THIS MORNING AND KEPT THE
PROBABILITY HIGH TONIGHT.

THE CLOUDS AND PRECIPITATION WILL LIMIT HEATING TODAY SO MAXIMUM
TEMPERATURES ARE STILL FORECAST TO BE BELOW NORMAL. LACK OF
HEATING WILL RESULT IN LIMITED INSTABILITY...BUT SLIGHTLY COOLER
TEMPERATURES AT 500 MB WILL MEAN LARGER LAPSE RATES WITH WEAK TO
MODERATE SHEAR. UPPER JET WILL ALSO BE IN A FAVORABLE POSITION FOR
SYNOPTIC SCALE LIFT TONIGHT.

WITH SURFACE DEW POINTS BACK INTO THE 60S AND PRECIPITABLE WATER
VALUES APPROACHING 1.5 INCHES...HEAVY RAIN IS A THREAT WITH ANY OF
THE STRONGER THUNDERSTORMS. THE MILD DEW POINTS WILL KEEP MINIMUM
TEMPERATURES IN THE 60Z FOR MOST LOCATIONS OVERNIGHT. USED BIAS
CORRECTED MAV GUIDANCE FOR MAXIMUM TEMPERATURES TODAY AND LOWS
TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

THE UNSETTLED WEATHER CONTINUES SUNDAY AS THE FOCUS FOR SHOWERS AND
THUNDERSTORMS SHIFTS INTO THE PIEDMONT. WITH A SLIGHTLY SLOWER
TIMING OF THE COLD FRONT...BEST CHANCE OF CONVECTION SUNDAY SHOULD
BE EAST OF I81. DEPENDING ON HEATING AND INSTABILITY...A FEW OF THE
THUNDERSTORMS COULD BECOME STRONG ACROSS THE PIEDMONT SUNDAY
AFTERNOON. PLAYED HIGHS SUNDAY CLOSE THE COOLER MOS VALUES WITH
READINGS FROM THE LOWER 70S IN THE NORTHWEST TO THE LOWER 80S IN THE
SOUTHEAST. TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT AS DRIER
AIR SPREADS INTO THE REGION. LOWS TEMPERATURES SUNDAY NIGHT WILL
RANGE FROM THE UPPER 40S IN THE NORTHWEST TO LOWER 60S IN THE EAST.

WEAK SFC HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING UPPER TROUGH
MONDAY. WENT WITH HIGH TEMPERATURES MONDAY FROM THE LOWER 70S IN THE
MOUNTAINS TO AROUND 80 IN THE PIEDMONT.  HIGH PRESSURE SLIDES
OVERHEAD MONDAY NIGHT WITH LOWS FROM THE THE UPPER 40S IN THE
MOUNTAINS THE LOWER 60S IN THE PIEDMONT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 400 PM EDT FRIDAY...

UPPER FLOW QUICKLY TRANSITIONS TO A ZONAL PATTERN THROUGH THE LONG
TERM PERIODS. A SERIES OF EMBEDDED DISTURBANCES WILL TRAVEL WITHIN
THE FLOW AND BRING AN OVERALL UNSETTLED WEATHER PATTERN TO THE
REGION FOR MUCH OF THE LONG TERM. HOWEVER...IT APPEARS THAT WED
STILL OFFERS THE BEST CHANCE FOR WIDESPREAD RAIN AND ANY FLOODING
CONCERNS. A STRONG DISTURBANCE WILL TRACK IN THE MEAN WNW FLOW
ACROSS THE REGION FROM THE TN VALLEY TOWARD THE CAROLINAS. A SFC LOW
PRESSURE AREA WILL FORM ALONG A WARM FRONT TO OUR SOUTH...REMNANTS
OF THE SUN COLD FRONT. DEWPOINTS ACROSS THE REGION WILL BE QUITE LOW
IN ADVANCE OF THIS SYSTEM AND WITH AN EASTERLY FLOW SETUP AND RAIN
SPREADING INTO THE AREA FROM THE SW...WED LOOKS TO BE A POTENTIAL
CLASSICAL WEDGE SETUP RAIN/UNSEASONABLY COOL DAY. WILL NEED TO WATCH
RAINFALL AMOUNTS AS UPSLOPE FLOW COULD ENHANCE RAINFALL ALONG THE
BLUE RIDGE...BUT MOST IF NOT ALL OF THE CWA WILL REMAIN ON THE COLD
SIDE OF THIS SYSTEM WHICH SHOULD KEEP QPF IN CHECK. GFS GRIDDED DATA
SEEMS TO HAVE THE BEST IDEA ON WHAT COULD POTENTIALLY HAPPEN...WITH
MOST ALL OF THE GUIDANCE TRENDING TOWARD CLIMATOLOGY. MAX TEMPS WED
COULD BE NEARLY 20 DEGREES BELOW NORMAL...WITH HIGHS IN THE 60S
ACROSS MUCH OF THE CWA...BUT HAVE COMPROMISED FOR NOW AND ADVERTISED
HIGHS IN THE 70S...EXCEPT NW MOUNTAINS WITH HIGHS IN THE 60S. LIKELY
TO CATEGORICAL POPS ACROSS THE SOUTH...WITH CHC POPS FURTHER NORTH
AWAY FROM THE DISTURBANCE.

FOR THE REMAINDER OF THE EXTENDED...EXPECT A RETURN TO MORE TYPICAL
SUMMER CONDITIONS AS THE WED SYSTEM DEPARTS. MAX TEMPS WILL RETURN
TO MORE NORMAL READINGS...ESPECIALLY BY THE END OF THE WEEK AS 850MB
TEMPS WARM CLOSER TO +20C ACROSS THE PIEDMONT. AREAS LIKE KDAN MAY
BE APPROACHING 90 BY THAT TIME. TYPICAL MORE DIURNAL SHRA/TSRA
ACTIVITY EXPECTED...WITH SOME FOCUS DEPENDING ON UPPER SHORT WAVE
TIMING FROM DAY-TO-DAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 740 AM EDT SATURDAY...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FROM
CENTRAL VIRGINIA INTO SOUTHWEST NORTH CAROLINA THIS MORNING...IN
ADVANCE OF A WELL DEFINED SHORT WAVE ROTATING AROUND AN UPPER
TROF. EXPECT MVFR CEILINGS AND VISIBILITIES WITH ANY OF THE
STRONGER SHOWERS AND STORMS. LOW CONFIDENCE...BUT THERE MAY BE A
BREAK BETWEEN THE RAIN WITH THIS SHORT WAVE AND THE SHOWERS AND
THUNDERSTORMS COMING OUT OF THE OHIO AND TENNESSEE VALLEYS...AHEAD
OF A COLD FRONT APPROACHES FROM THE WEST.

AS SURFACE AND LOW LEVEL WINDS BECOME SOUTHWEST...HAVE MVFR
CEILINGS IN OVERNIGHT. MEDIUM CONFIDENCE THAT CEILINGS WILL STAY
ABOVE IFR.

THE COLD FRONT THAT EXTENDED FROM MICHIGAN TO SOUTHERN MISSOURI
THIS MORNING WILL CROSS THE AREA WITH MORE SHOWERS AND
THUNDERSTORMS ON SUNDAY. THERE IS STILL A CHANCE OF LOCALIZED
SUB-VFR CONDITIONS EAST OF THE BLUE RIDGE.

MONDAY INTO TUESDAY...SURFACE HIGH PRESSURE BUILDS OVERHEAD. THIS
WILL YIELD LIGHT WINDS AND LIMITED CLOUD COVER...BUT NIGHTTIME AND
EARLY MORNING FOG AND STRATUS WILL BE POSSIBLE THANKS TO PLENTY OF
BOUNDARY LAYER MOISTURE IN PLACE AFTER THE RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/RAB
AVIATION...AMS/KM
Hazardous weather outlook, Jul 27, 6:37 AM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EDT SAT JUL 27 2013

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-281100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
637 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING.

SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-281100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
637 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH
FLOODING.

SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ON SUNDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 5:19 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      GALAX CITY              36.67N 80.92W
07/27/2013                   CITY OF GALAX      VA   TRAINED SPOTTER

            CHESTNUT CREEK FLOODING ROADS IN GALAX

&&

AMS
Local storm report, Jul 27, 6:43 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      4 ESE FRIES             36.69N 80.91W
07/27/2013                   CITY OF GALAX      VA   PUBLIC

            MILL CREEK FLOODED MILL CREEK ROAD

&&

AMS
Special weather statement, Jul 27, 8:55 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EDT SAT JUL 27 2013

WVZ043-271400-
SUMMERS WV-
855 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1000 AM EDT

* AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WESTERN
  SUMMERS COUNTY...MOVING TO THE NORTHEAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING WITH THIS ACTIVITY...WHICH WILL RESULT
  IN WATER PONDING ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS. LOW-LYING AND FLOOD PRONE AREAS MAY BECOME FLOODED.
  THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY
  RAINFALL...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN NEAR TOTAL
  RUNOFF INTO AREA CREEKS AND STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  SANDSTONE...
  HIX...
  JUMPING BRANCH...
  AND ELLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3776 8067 3773 8067 3755 8104 3757 8107
      3759 8109 3761 8106 3763 8108 3768 8100
      3771 8097 3770 8092 3768 8090 3768 8088
      3774 8092 3778 8090 3782 8094 3787 8080
TIME...MOT...LOC 1248Z 238DEG 17KT 3766 8111

RAB
Local storm report, Jul 27, 9:21 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      5 E GALAX CITY          36.65N 80.83W
07/27/2013                   CARROLL            VA   LAW ENFORCEMENT

            PART OF THE PAVEMENT ON ELK HORN ROAD WASHED
            AWAY...FLOODING CAUSED BY ELKHORN CREEK

&&

PW
Local storm report, Jul 27, 9:29 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      3 ESE GALAX CITY        36.65N 80.88W
07/27/2013                   CARROLL            VA   LAW ENFORCEMENT

            WATER FLOWING OVER PIPERS GAP ROAD...FLOODING CAUSED BY
            MILLER BRANCH

&&

PW
Special weather statement, Jul 27, 9:47 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT SAT JUL 27 2013

WVZ045-271445-
GREENBRIER WV-
947 AM EDT SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1045 AM EDT

* AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR MEADOW
  BLUFF...MOVING TO THE NORTHEAST AT 35 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  RENICK...
  ANJEAN...
  MEADOW BLUFF...
  AND DUO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3811 8036 3805 8027 3804 8021 3804 8018
      3803 8018 3779 8071 3799 8075 3820 8037
TIME...MOT...LOC 1346Z 235DEG 31KT 3794 8059

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:53 AM EDTAreal Flood AdvisoryRNKAshe6 hr
Jul 27, 4:28 AM EDTSpecial Weather StatementRNKAlleghany, Wilkes77 min
Jul 27, 5:10 AM EDTFlash Flood WarningRNKAlleghany6 hr
Jul 27, 5:30 AM EDTFlash Flood WarningRNKWilkes6 hr
Jul 27, 9:44 AM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes6 hr
Jul 27, 11:02 AM EDTAreal Flood AdvisoryRNKSurry, Yadkin3 hr
Jul 27, 11:54 AM EDTAreal Flood AdvisoryRNKStokes3 hr
Jul 27, 1:09 PM EDTFlash Flood WarningRNKStokes3 hr
Jul 27, 1:12 PM EDTSevere Thunderstorm WarningRNKStokes48 min
Jul 27, 1:28 PM EDTAreal Flood WarningRNKAlleghany, Ashe3 hr
Jul 27, 1:46 PM EDTSpecial Weather StatementRNKRockingham59 min
Jul 27, 2:38 PM EDTRiver Flood WarningRNKSurry, Yadkin5 hr
Jul 27, 2:53 PM EDTSpecial Weather StatementRNKRockingham67 min
Jul 27, 3:07 PM EDTSevere Thunderstorm WarningRNKRockingham38 min
Jul 27, 3:24 PM EDTAreal Flood WarningRNKSurry, Yadkin3 hr
Jul 27, 3:39 PM EDTSpecial Weather StatementRNKCaswell66 min
Jul 27, 3:47 PM EDTAreal Flood WarningRNKWilkes3 hr
Jul 27, 4:54 AM EDTAreal Flood AdvisoryRNKCarroll6 hr
Jul 27, 10:30 AM EDTSpecial Weather StatementRNKCarroll, Grayson, Smyth, Wythe, City of Galax90 min
Jul 27, 11:13 AM EDTAreal Flood AdvisoryRNKGrayson, Smyth, Wythe3 hr
Jul 27, 12:21 PM EDTSpecial Weather StatementRNKCarroll, City of Galax54 min
Jul 27, 1:15 PM EDTSpecial Weather StatementRNKPatrick45 min

Nearby

Flash Flood Watches in Virginia, 2013Flash Flood Watches in North Carolina, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.